MS Society UK | Forum

First symptom question

Hi, I’m new to the forum. I have quite bad urinary incontinence (I lose control of my bladder about 10x per day without medication and 5x per day with oxybutynin). I’m 23. My doctor said it could be MS but that my urologist will tell me more, but I don’t really have any other symptoms except not having control of my bladder (my balance has never been very good so that isn’t new). My question is, have any of you only had incontinence as your first symptom, or known someone who has?

Thanks!

Hi Popros,
welcome to our gang.

Urinary incontinence could be just that… a check with a urologist would help…I take Betmiga…a better bladder calmer than oxy. If no meds help, they can do a small op with a net sling. Without other symptoms I wouldnt be thinking about MS really.

I’ve just had botox injections into my bladder as it was soo overactive. Seems to have worked. Ask about that too.

Boudsxx

Hello PopRos

As Bouds says, incontinence may have (probably has) nothing to do with MS. Oxybutynin is now considered to be an old fashioned drug that also has the rather nasty side effect of affecting cognitive function especially in later life. It’s because Oxybutynin is what’s known as an anticholinergic drug. It crosses the blood/brain barrier (a bad thing!)

There are many other drugs to help with urinary incontinence, as Bouds suggests, Betmiga (aka Mirabegron), or Trospium, or many other drugs. Also Botox as Bouds mentioned.

Have a look at Bladder incontinence | MS Trust. This is an MS specific site, but even if you don’t have MS, it could still be helpful. Also, you could ask your GP to refer you to the local bowel and bladder service.

Incontinence is horrible, especially since you are so young. Hopefully you can get it more under control. Best of luck.

Sue

Thank you Bouds and Sue, I was thinking it is unlikely considering I don’t have any of the ‘classic’ symptoms! I will mention to my GP about other meds as Oxybutynin has only cut it down by half anyway! Thanks, it’s good to hear responses.